Is There a Connection between Omeprazole and Diarrhea?

Marlene Garcia

The connection between omeprazole and diarrhea involves two components. The proton pump inhibitor’s major ingredient is magnesium, a mineral used as a laxative and to clear the bowels before certain diagnostic tests and surgery. Omeprazole and diarrhea are also linked because the drug blocks the production of stomach acid and might also inhibit defense mechanisms against Clostridium difficile bacteria, the third leading cause of diarrhea in older individuals.

Coffee may aggravate GERD.
Coffee may aggravate GERD.

An increased risk of infectious diarrhea represents a side effect of omeprazole, which can be acute or chronic. A known relationship between omeprazole and diarrhea resulted from research studies examining side effects of the drug. One study found when gastric acid decreases, it provides a rich environment for the growth of bacteria in the digestive tract. A conflicting study found no connection between omeprazole and diarrhea.

Alcohol may aggravate GERD.
Alcohol may aggravate GERD.

The drug is prescribed to treat gastroesophageal reflux disease (GERD) and certain types of ulcers. It aids healing of peptic and gastric ulcers by blocking stomach acid, usually providing relief within a 12-week period. Some patients use maintenance doses of the medication to prevent re-occurrence of symptoms.

Chocolate may aggravate GERD.
Chocolate may aggravate GERD.

GERD occurs when stomach acid enters the esophagus, usually after eating a meal. It typically gets worse when patients lie prone in bed. Certain substances, such as chocolate, coffee, and alcohol, might aggravate GERD, along with cigarette smoking. Some patients find relief from pain by raising the head of their beds to prevent regurgitation of gastric acid. Omeprazole was approved for use in GERD in 1988.

Smoking may worsen GERD.
Smoking may worsen GERD.

Gastric ulcers might cause pain after eating. Pain might begin in the stomach and spread to the back or chest, mimicking signs of a heart attack. Conversely, duodenal ulcer pain might lessen when certain food are eaten, but rarely occurs on an empty stomach. Discomfort typically begins two to three hours after a meal, often getting worse at night.

Omeprazole is commonly prescribed for the treatment of peptic ulcers.
Omeprazole is commonly prescribed for the treatment of peptic ulcers.

Other side effects of omeprazole include a reduction in the ability to absorb vitamin B12 and calcium. This might increase the risk of bone fracture in post-menopausal women. Vitamin and mineral levels can be monitored while taking the medication, with supplements added to address deficiencies.

Diarrhea is one possible side effect of omeprazole.
Diarrhea is one possible side effect of omeprazole.

One study showed an increased risk of developing stomach or esophageal cancer in patients suffering from hiatal hernia or Barrett’s esophagus. The risk did not apply to patients using the drug for indigestion, gastritis, or peptic ulcers, however. Researchers noted that the seven-year study may have been too short to provide reliable results because cancer often takes years to develop.

Omeprazole may be used to treat certain types of ulcers.
Omeprazole may be used to treat certain types of ulcers.
Omeprazole helps to block stomach acid, treating gastric reflux disease.
Omeprazole helps to block stomach acid, treating gastric reflux disease.

You might also Like

Readers Also Love

Discussion Comments

anon985956

No, just osteoporosis, and dementia that we know of thanks to malabsorption of B12 and calcium. So that's all good then.

anon328262

I started taking omeprazole about 10 days ago (40mg). I have developed a cold/sinus condition with a lot of mucus and low grade fever. I have not taken the medication for about three days and wonder if I can take immodium at this point. --Chris

literally45

I experienced occasional diarrhea while on omeprazole as well, but it turned out that it wasn't the medication.

I was on omeprazole for a stomach bug that was giving me chronic upset stomach and acid reflux. Omeprazole is actually very commonly prescribed for symptoms caused by stomach bugs. So when I experienced diarrhea at that time, I thought it was the medication. But when I got off of the medication, the diarrhea continued. My doctor said that it's probably from the stomach bug. Bacteria in the stomach and intestines can cause diarrhea too.

So it might appear like there is a connection between omeprazole and diarrhea even when there isn't.

fify

@alisha-- Yea, everyone reacts to medications differently. Omeprazole can cause digestion related side effects. This might be diarrhea for some people, constipation for others and just nausea for some others. Some people might not experience symptoms at all.

It also depends on the dose and extent of the treatment. I didn't have any diarrhea when I first started taking omeprazole either but now it has become chronic. I'm not planning on quitting the medication right now though because it's the only medication that helps with my GERD.

discographer

My doctor said that omeprazole might cause diarrhea when prescribing it for me. I've been taking it for several months now and thankfully, have not experienced any diarrhea. So I guess omeprazole doesn't cause diarrhea in everyone.

Post your comments
Login:
Forgot password?
Register: